[Skip to Content]
[Skip to Content Landing]
Article
December 21, 1984

Hepatitis Associated With Ranitidine

Author Affiliations

Leesburg Regional Medical Center Leesburg, Fla

JAMA. 1984;252(23):3254. doi:10.1001/jama.1984.03350230015020
Abstract

To the Editor.—  The letter about hepatitis presumably associated with ranitidine was interesting. Several aspects of the report merit comment. First, a well-accepted generalization in drug-induced hepatitis is that if a drug causes extrahepatic manifestations of hypersensitivity (fever, rash, and eosinophilia) in some persons, it can be predicted that it will cause hepatitis in others.1 The flu vaccine given to this particular patient three days before the start of symptoms would obviously fall into this category and should be strongly suspected as the causative agent. Second, if the clinical picture was truly related to ranitidine, the presence of systemic symptoms following two weeks of drug administration would suggest a hypersensitivity-type drug reaction. A positive rechallenge is a sine qua non when defining drug toxicity. This was not done. Third, the emphasized hepatotoxicity because of the furan ring present in ranitidine is speculative. In addition, a theoretical potentiation of acetaminophen

×